Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 256, NWS Kansas City, MO

August 9, 2001Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 9, 2001, 7:00 PM CDT for Cass County, Jackson County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 7:00 PM CDT (00:00 UTC)
Expired
Aug 9, 2001, 7:45 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, MO, Jackson County, MO

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:20 PM CDTThunderstorm Wind 60 ELees Summit, MOTree limbs up to 8 inches in diameter snapped off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS53 KEAX 100000
SVRMCI
MOC037-095-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI
  SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAKE LOTAWANA...OR ABOUT 17 MILES NORTH OF
  HARRISONVILLE...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE LOTAWANA AT 710 PM CDT
  PLEASANT HILL AT 725 PM CDT
  LONE JACK AT 740 PM CDT
  STRASBURG AT 745 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3903 9441 3875 9444 3863 9413 3899 9412

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 3:45 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT THU AUG 9 2001

SHORT TERM CONCERNS ARE THE CHANCES FOR THUNDERSTORMS TONIGHT...AND
THE POSSIBILITY FOR SEVERE THIS EVENING. LATER CONCERNS WILL
LINGERING SHOWERS TOMORROW AND TEMPERATURE RECOVERY DURING THE
AFTERNOON.

ALL AREAS IN THE COUNTY WARNING AREA...WITH PERHAPS THE EXCEPTION OF
FAR NWRN MO ARE CURRENTLY EXCEEDING HEAT ADVISORY CRITERIA. WITH
THAT IN MIND WILL EXPAND HEAT ADVISORY FOR THIS EVENING TO INCLUDE
NERN MO AS WELL.

SURFACE OBS THIS AFTERNOON SHOW A BROAD FRONT OVER SERN NEBRASKA AND
NWRN MO. I EXPECT THAT THUNDERSTORMS WILL BE CONFINED TO THE
SOUTHERN EXTREMITY OF THE WIND SHIFT SO WILL LEAVE THE VERY EXTREME
NWRN ZONES DRY TONIGHT. WILL INTRODUCE EVE CHANCE POPS FROM STJ TO
MISSOURI RIVER AND LIKLEY POPS MAINLY SOUTH OF THE RIVER. SEVERE
POTENTIAL WILL BE RESTRICTED TO THE EARLY EVENING DUE TO THE LACK OF
WIND SHEER. SEVERE THREAT WILL BE DRIVEN BY VERY HIGH CAPES...AND
WILL DWINDLE AS SUN SETS.

WILL KEEP MAINLY MORNING POPS IN THE SOUTHERN ZONES FOR TOMORROW TO
COVER THE CHANCE FOR LINGERING MCS POTENTIAL. THE NEXT CHANCE FOR
PRECIP APPEARS TO BE ON SAT AS A DISTURBANCE DIVES OUT OF THE
ROCKIES. INSTABILITY SHOULD BE LIMITED SO WILL ONLY INCLUDE CHANCE
POPS FOR MAINLY SRN HALF OF THE WARNING AREA.

THE EXTENDED BECOMES TRICKY BY MID WEEK. MODEL CONSISTENCY HAS NOT
BEEN GOOD. WILL PUT OUT FORECAST OF CLIMO BY WED AND THURS. UNTIL
THEN BELOW AVG TEMPS AND DRY CONDITIONS.

.EAX...

HEAT ADVISORY THROUGH 01Z
KS...ZONES 025-057-060-102>105.
MO...ZONES 007-008-016-017-020>025-028>033-037>040-043>046-053-054

KOCH

In the hours before

Local storm report, Aug 9, 4:38 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    OAK GROVE                 MO   68 MPH TSTM GUST
08/09/01   JACKSON                        MEASURED WIND GUST
                                          REPORTED BY OAK GROVE
                                          POLICE.
Local storm report, Aug 9, 4:43 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    BATES CITY                MO   WIND DAMAGE
08/09/01   LAFAYETTE                      TREES DOWN BLOCKING
                                          LOCAL STREETS AND A
                                          TREE DOWN BLOCKING Z
                                          HIGHWAY. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 5:04 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    4 E LONE JACK             MO   1 INCH HAIL
08/09/01   JOHNSON                        QUARTER HAIL AND WINDS
                                          55 TO 70 MPH REPORTED
                                          ALONG US HIGHWAY 50
                                          EAST OF LONE JACK.
                                          REPORTED BY PUBLIC.
Local storm report, Aug 9, 6:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    LEES SUMMIT               MO   .75 INCH HAIL
08/09/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 9, 6:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    LEES SUMMIT               MO   1 INCH HAIL
08/09/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0637 PM    LEES SUMMIT               MO   .75 INCH HAIL
08/09/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0638 PM    15 W WARRENSBURG          MO   WIND DAMAGE
08/09/01   JOHNSON
Local storm report, Aug 9, 6:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    LEES SUMMIT               MO   1.25 INCH HAIL
08/09/01   JACKSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:53 PM CDTSevere Thunderstorm WarningEAXMacon52 min
Aug 9, 8:45 PM CDTSevere Thunderstorm WarningEAXMacon45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.